In the Journals

Herbal, dietary supplement-induced liver injury more common in young women

Analysis of the Spanish Drug-Induced Liver Injury registry showed that cases of herbal and dietary supplement-induced liver injury were more common in young women than older patients or men and correlated with hepatocellular injury and high levels of transaminases.

Maribel Lucena, MD
Maribel Lucena

“Definition and classification of herbal and dietary supplements vary between different countries. Similarly, the regulation of herbal and dietary supplement products in terms of safety and efficacy is also heterogeneous,” Maribel Lucena, MD, from the University of Málaga, Spain, told Healio Gastroenterology and Liver Disease. “We have analysed a series of herbal and dietary supplement-induced hepatotoxicity (HILI) cases enrolled in the Spanish DILI Registry between 1994 and 2016, and compare them with DILI cases related to conventional medication and anabolic androgenic steroids (AAS), in order to define the clinical phenotype and outcome of HILI in Spain.”

According to Lucena and colleagues, recent surveys showed that an estimated weighted overall plant food supplement usage prevalence rate ranges from 18.8% in European countries to approximately 50% in the United States. The researchers hypothesize that the increased consumption of unregulated herbal and dietary supplements stems from a widespread opinion that “herbal dietary supplements are safe due to their ‘natural’ origin.”

The researchers found 856 hepatotoxicity cases recorded between 1994 and 2016 in the Spanish DILI registry. Of these, 32 cases were related to herbal and dietary supplements. The number of HILI represented 3.7% of all DILI cases and was the sixth highest category in terms of frequency. The number of HILI cases increased steadily up to 2013, ranging from 2% to 6%, and remained constant afterward.

Twelve HILI cases were induced by single ingredient products and 20 by multi-ingredient products. Most herbal and dietary supplements used in 2016 were multi-ingredient products. The most common use of herbal and dietary supplements was for weight loss (n = 15), followed by menopause symptom relief, anxiety, pain, fatigue, constipation, dyspepsia, peripheral vein insufficiency and diabetes.

Compared with DILI cases caused by conventional drugs, HILI patients were more likely to be younger (mean, 48 vs. 55 years; P < .001) and women (63% vs. 49%; P < .001).

Jaundice was the more frequent symptom that led patients with HILI to seek medical consultation (78%). DILI was otherwise detected by elevated aminotransferase levels, which were significantly higher in patients with HILI compared with patients whose liver injury was caused by conventional drugs (P < .001).

Nineteen of the HILI cases required hospitalization and three patients developed acute liver failure.

Herbal and dietary supplement-induced liver injury is an increasing healthcare problem,” Lucena said. “The present study is a comprehensive analysis of all HILI cases reported to the Spanish DILI Registry to date. This study provides relevant information about clinical features associated with HILI, and highlights the importance of identifying all medicinal products, prescription drugs as well as herbal and dietary supplement products, taken by patients who develop liver abnormalities.”by Talitha Bennett

Disclosure: The authors report no relevant financial disclosures.

Analysis of the Spanish Drug-Induced Liver Injury registry showed that cases of herbal and dietary supplement-induced liver injury were more common in young women than older patients or men and correlated with hepatocellular injury and high levels of transaminases.

Maribel Lucena, MD
Maribel Lucena

“Definition and classification of herbal and dietary supplements vary between different countries. Similarly, the regulation of herbal and dietary supplement products in terms of safety and efficacy is also heterogeneous,” Maribel Lucena, MD, from the University of Málaga, Spain, told Healio Gastroenterology and Liver Disease. “We have analysed a series of herbal and dietary supplement-induced hepatotoxicity (HILI) cases enrolled in the Spanish DILI Registry between 1994 and 2016, and compare them with DILI cases related to conventional medication and anabolic androgenic steroids (AAS), in order to define the clinical phenotype and outcome of HILI in Spain.”

According to Lucena and colleagues, recent surveys showed that an estimated weighted overall plant food supplement usage prevalence rate ranges from 18.8% in European countries to approximately 50% in the United States. The researchers hypothesize that the increased consumption of unregulated herbal and dietary supplements stems from a widespread opinion that “herbal dietary supplements are safe due to their ‘natural’ origin.”

The researchers found 856 hepatotoxicity cases recorded between 1994 and 2016 in the Spanish DILI registry. Of these, 32 cases were related to herbal and dietary supplements. The number of HILI represented 3.7% of all DILI cases and was the sixth highest category in terms of frequency. The number of HILI cases increased steadily up to 2013, ranging from 2% to 6%, and remained constant afterward.

Twelve HILI cases were induced by single ingredient products and 20 by multi-ingredient products. Most herbal and dietary supplements used in 2016 were multi-ingredient products. The most common use of herbal and dietary supplements was for weight loss (n = 15), followed by menopause symptom relief, anxiety, pain, fatigue, constipation, dyspepsia, peripheral vein insufficiency and diabetes.

Compared with DILI cases caused by conventional drugs, HILI patients were more likely to be younger (mean, 48 vs. 55 years; P < .001) and women (63% vs. 49%; P < .001).

Jaundice was the more frequent symptom that led patients with HILI to seek medical consultation (78%). DILI was otherwise detected by elevated aminotransferase levels, which were significantly higher in patients with HILI compared with patients whose liver injury was caused by conventional drugs (P < .001).

Nineteen of the HILI cases required hospitalization and three patients developed acute liver failure.

Herbal and dietary supplement-induced liver injury is an increasing healthcare problem,” Lucena said. “The present study is a comprehensive analysis of all HILI cases reported to the Spanish DILI Registry to date. This study provides relevant information about clinical features associated with HILI, and highlights the importance of identifying all medicinal products, prescription drugs as well as herbal and dietary supplement products, taken by patients who develop liver abnormalities.”by Talitha Bennett

Disclosure: The authors report no relevant financial disclosures.

    See more from Nutrition Resource Center